Alert archive / Michigan / Small Craft Advisories in 2008

Small Craft Advisory 77, NWS Gaylord, MI

August 24, 2008

NWS Gaylord, MI issued this small craft advisory at Aug 24, 2008, 4:04 AM EDT. It took effect at Aug 24, 2008, 12:00 PM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2008, 4:04 AM EDT (08:04 UTC)
In effect from
Aug 24, 2008, 12:00 PM EDT
Expired
Aug 25, 2008, 11:00 AM EDT
In force
23 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 23, 3:46 PM EDT, 12 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 3:46 PM EDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SAT AUG 23 2008

CORRECTED WWA SECTION

.SYNOPSIS...ISSUED 346 PM...AN AREA OF LOW PRESSURE NEAR HUDSON BAY
WAS ASSOCIATED WITH A COLD FRONT THAT RAN FROM JAMES BAY TO THE MID
MISSISSIPPI VALLEY. THIS FRONT WILL CONTINUE TO MOVE THROUGH LOWER
MICHIGAN AND TAKE WITH THE LINE OF THUNDERSTORMS THAT PUSHED THROUGH
THIS AFTERNOON. HIGH PRESSURE IS BEHIND THE FRONT WITH ITS CENTER
SITTING IN THE DAKOTAS. THIS HIGH WILL BUILD INTO THE WESTERN GREAT
LAKES AND DRY OUT THE REGION OVER THE NEXT SEVERAL DAY.

&&

.SHORT TERM...ISSUED 346 PM...THRU TONIGHT...THE FRONT CONTINUES ITS
EASTWARD MARCH SO THAT BY 00Z, THE THUNDERSTORMS SHOULD BE OFFSHORE
OVER LAKE HURON. HIGH PRESSURE WILL RAPIDLY BUILD IN OVERNIGHT. THE
GRADIENT HOWEVER, WILL REMAIN TIGHT, SO WOULD EXPECT THAT THE
NORTHWEST WIND WILL BE BETWEEN 5 TO 10 MPH. THIS WOULD HALT THE
TEMPERATURES FROM FALLING PAST THE LOWER 50S. THE CAVEAT IS THAT IF
THE WINDS DECOUPLE IN SOME SHELTERED AREAS THAT TEMPERATURES IN A
FEW PLACES COULD CRASH INTO THE UPPER 40S.

LUTZ

&&

.LONG TERM...ISSUED 346 PM...SUNDAY ONWARD...RELATIVELY UNEVENTFUL.
COOL AIRMASS WILL BE IN PLACE THRU MONDAY AS CANADIAN HIGH PRESSURE
BUILDS IN. SAID HIGH WILL BE DIRECTLY OVERHEAD ON MONDAY AFTERNOON.
WRAPAROUND MOISTURE FROM THE UPPER LOW CROSSING SOUTHERN HUDSON BAY
LOOKS TO PASS JUST OF THE FORECAST AREA ON SUNDAY. TEMPS ARE THE
MAIN CONCERN.

MODELS...THE NAM ALLOWS THE COLD AIR TO MAKE SOMEWHAT BETTER
SOUTHWARD PROGRESS INTO THE REGION SUNDAY. THE LOW LEVEL TEMP
GRADIENT IS FAIRLY TIGHT TRAILING THE FRONT...AND A COMPROMISE
SOLUTION APPEARS REASONABLE.

SUNDAY...AIRMASS ACROSS MOST OF THE REGION IS QUITE DRY...WITH DEEP
SUBSIDENCE AND COLD ADVECTION. WE SEE A VERY BRIEF INFUSION OF
850-700MB RH NEARING 50 PERCENT NEAR WHITEFISH PT AT MIDDAY. THIS
ALSO CORRESPONDS TO THE 850MB THERMAL TROF...WITH TEMPS PERHAPS AS
COLD AS +5C. BUT ON SUPERIOR...THAT ONLY EQUATES TO DELTA T/S OF
AROUND 10C. COULD MAYBE SQUEEZE OUT A SPRINKLE OR TWO...DON/T THINK
THE CHANCE OF THAT IS VERY HIGH...BUT WITH SPRINKLES ALREADY IN THE
FORECAST NEAR WHITEFISH BAY DO NOT PLAN ON REMOVING JUST YET.
ELSEWHERE...850-700MB RH 40 PERCENT OR LESS...ANTICYCLONIC
CURVATURE...AND MARGINAL INSTABILITY WILL PREVENT ANYTHING MORE THAN
SCT CU/STRATOCU. MAX TEMPS RANGING FROM MID 60S NEAR THE SAULT...TO
MID 70S NEAR STANDISH.

SUNDAY NIGHT...HIGH PRESSURE WILL BE CENTERED OVER WESTERN UPPER MI.
THE LOW LEVELS WILL BE SOMEWHAT UNSTABLE OVER THE LAKES...SO THE
BEACHES WILL PROBABLY MAINTAIN A LIGHT NORTH BREEZE THRU THE NIGHT.
HOWEVER...UNDER CLEAR SKIES...PROGGED 10-15KT 950MB WINDS WILL NOT
MAINTAIN A CONNECTION WITH THE SURFACE. WITH DECOUPLING...TEMPS IN
THE USUAL CHILLY SPOTS WILL BE CHILLY INDEED. MET GUIDANCE IS AS
COLD AS 38F IN GRAYLING...AND THIS DOES NOT SEEM UNREASONABLE. MOST
PLACES WILL BE IN THE 40S...BUT WILL GO MID TO UPPER 30S IN THE
INTERIOR. A TOUCH OR TWO OF FROST IN THE COLDEST VALLEYS IS
CERTAINLY NOT OUT OF THE QUESTION.

MONDAY THRU TUESDAY...HIGH PRESSURE WILL BE OVERHEAD LATE MONDAY...
AND CENTERED NEAR LK ONTARIO BY LATE TUESDAY. RIDGING WILL ALSO
BUILD IN ALOFT. VERY DRY AIR IN PLACE...WITH NO CHANCE OF
PRECIP...AND LITTLE IF ANY CLOUD COVER. STRONG DIURNAL HEATING WILL
OVERCOME COLD NIGHTTIME TEMPS...WITH HIGHS 70-75 MONDAY...AND 3-5
DEGREES WARMER TUESDAY. IN BETWEEN...MONDAY NIGHT WILL AGAIN BE
COOL...PRETTY CLOSE TO SUNDAY NIGHT READINGS.

REST OF THE FORECAST...THE EXTENDED PERIOD DOES NOT LOOK ESPECIALLY
EVENTFUL EITHER. SPRAWLING HIGH PRESSURE WILL STRETCH FROM THE NE
INTO THE LAKES REGION...PRODUCING A MID-WEEK PATTERN RATHER SIMILAR
TO WHAT WE SAW IN THE MIDDLE OF THIS PAST WORK WEEK. THE OPERATIONAL
GFS APPEARS TOO QUICK TO BREAK THIS PATTERN DOWN. THE RECOMMENDED
ENSEMBLE MEANS BRING AN UPPER TROF INTO THE NORTH CENTRAL STATES
LATE NEXT WEEK. STRONGER RETURN FLOW IS ON TAP FOR THURSDAY...AHEAD
OF A COLD FRONT PASSAGE FRIDAY. A CHANCE OF SHRA/TSRA IS IN ORDER
FOR THOSE PERIODS. WILL TRY TO DRY THINGS OUT ON SATURDAY...THOUGH
THE COLD FRONT IS IN NO HURRY...AND WOULDN/T TAKE MUCH OF A SLOWDOWN
TO MAKE WET WX POSSIBLE INTO THE START OF THE WEEKEND.

JZ

&&

.MARINE...ISSUED 346 PM...WITH THE FRONT GOING THROUGH, THE WINDS
LOOK LIKE THEY WILL SUBSIDE TO 5 TO 10 KNOTS OVERNIGHT AS THE SFC
HIGH BUILDS INTO THE REGION. SO WILL ALLOW FOR THE SMALL CRAFT
ADVISORY TO BE DROPPED FOR LAKE MICHIGAN, BUT THE WINDS LOOK LIKE
THEY WILL GUST 25 KNOTS OVERNIGHT NEAR ANJ. SO WILL ISSUE A SCA AND
CFW FOR WHITEFISH BAY AND THE ST. MARYS RIVER.

LUTZ

&&

.AVIATION...ISSUED 130 PM...CURRENT SFC CHART AND OBSERVATIONS
SHOWING A COLD FRONT...LOCATED FROM THE STRAITS OF MACKINAC
EXTENDING SOUTHWEST TO AROUND KMBL. THE FRONT WILL CONT TO MOVE
EASTWARD ACRS NRN MI THIS AFTN...EXPECTED TO EXIT EAST INTO LAKE
HURON AROUND 23Z. HIGH SFC DEW PTS AHEAD OF THE FRONT...WILL CONT TO
GENERATE A LINE OF CONVECTION ALONG THE BOUNDARY. HOWEVER CONVECTION
IS ONLY EXPECTED AT KTVC AND KPLN TIL 19Z...AS THE FRONT QUICKLY
PASSES THRU THAT AREA. EXPECT CONVECTION AT KAPN UNTIL 22Z UNTIL THE
FRONT PASSES EAST OF THAT REGION. WILL MENTION SOME FOG DEVELOPING
OVER THE NRN LAKES TONIGHT...AS HIGH PRESSURE AND CLEARING SKIES
BUILD IN. OVERNIGHT LOWS WILL DROP EFFICIENTLY TONIGHT...COMBINED
WITH THE HEAVY RAIN THIS AFTERNOON WHICH SHOULD ALLOW FOR FOG
DEVELOPMENT.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 23, 4:34 PM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT SAT AUG 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
434 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT AREAS SOUTH OF M-72 AND EAST OF
I-75 THROUGH 8 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS
TO 60 MPH.

THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE
SUPERIOR COASTLINE...MAINLY ALONG THE SOUTHERN SHORE OF WHITEFISH
BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
THURSDAY AND FRIDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

LUTZ

Nearby

Small Craft Advisories in Michigan, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.